Study Tips

USMLE® Step 1 Question of the Day: Rehabilitation

Osmosis Team
Jan 31, 2024

This week, we are sharing another USMLE® Step 1-style practice question to test your knowledge of medical topics. Today's case focuses on a 57-year-old man experiencing anxiety, hand tremor, and nausea post-total knee replacement, now in the emergency department. With a continuous morphine infusion and a history of advanced liver disease and heavy alcohol consumption, what additional examination findings might manifest in this complex clinical scenario? Test your diagnostic skills with this USMLE Step 1 question.


A 57-year-old man develops increasing anxiety, hand tremor, and nausea four days following an uncomplicated total knee replacement surgery. The patient is currently undergoing rehabilitation at a nearby facility and was transferred to the emergency department. Upon initial assessment, the patient states “There goes a bear!” The patient is currently receiving a continuous infusion of intravenous morphine. Past medical history includes advanced liver disease. The patient drinks seven cans of beer daily. He does not use tobacco or illicit drugs. Temperature is 37.5°C (99.5°F), pulse is 106/min, respirations are 19/min and blood pressure is 177/60 mmHg. Physical examination shows a confused middle-aged man with slight tremulousness and diaphoresis. Which of the following examination findings may also be present in this patient?

A. Miosis

B. Nasal septum perforation

C. Tongue fasciculations

D. Vertical nystagmus

E. Conjunctival injection

Scroll down for the correct answer!

The correct answer to today's USMLE® Step 1 Question is...

C.  Tongue fasciculations

Before we get to the Main Explanation, let's look at the incorrect answer explanations. Skip to the bottom if you want to see the correct answer right away!

Incorrect answer explanations

A. Miosis

Incorrect: Miosis (pinpoint pupils) is a typical feature of opioid intoxication. Additional findings include depressed respiratory rate, depressed consciousness, hypotension, and bradycardia. This patient’s history of chronic alcohol use and his current presentation with tremors, anxiety, and nausea instead suggest underlying alcohol withdrawal

B. Nasal septum perforation 

Incorrect: Cocaine intoxication manifests with agitation, diaphoresis, and mydriatic pupils. Nasal septum perforation may occur secondary to the caustic effects of the drug on the nasal mucosa. This patient’s history of chronic alcohol use and his current presentation with tremors, anxiety, and nausea instead suggest underlying alcohol withdrawal.

D. Vertical nystagmus

Incorrect: Vertical nystagmus can be seen with alcohol intoxication or in phencyclidine (PCP) intoxication.  PCP intoxication presents with agitation and aggression often requiring both chemical and physical restraints. This patient’s history of chronic alcohol use and his current presentation with tremors, anxiety, and nausea instead suggest underlying alcohol withdrawal.

E. Conjunctival injection

Incorrect: Marijuana intoxication can present with perception of slowed time, euphoria, anxiety, paranoid delusions, impaired judgment, social withdrawal, increased appetite, dry mouth, and conjunctival injection. This patient’s history of chronic alcohol use and his current presentation with tremors, anxiety, and nausea instead suggest underlying alcohol withdrawal.

Main Explanation

This patient with a history of chronic alcohol use presents with evidence of tremors, anxiety, nausea, and transient hallucinations; this presentation is suggestive of alcohol withdrawal. Tongue fasciculations are a characteristic physical examination finding in patients with severe alcohol withdrawal. 

The symptoms of alcohol withdrawal begin within 12-24 hours of last consumption and are characterized by autonomic hyperactivity, tremor, insomnia, nausea and vomiting, transient hallucinations (usually visual but can also be auditory and tactile), psychomotor agitation, anxiety, and tonic-clonic seizures. 

Heavy, daily use of central nervous system (CNS) depressants (including alcohol) often results in withdrawal upon cessation of use. In general, withdrawal from depressants produces similar features:  anxiety, tremor, seizures, and insomnia. In contrast, intoxication with CNS depressants manifests with elevated mood, sedation, behavioral disinhibition, and respiratory depression. The presentations of specific depressant intoxication and withdrawal features are summarized in the table below.

table about depressants' intoxication and withdrawal symptoms

Major Takeaway

Withdrawal from sedatives (like alcohol) presents with anxiety, tremor, seizures, and insomnia, while intoxication with CNS depressants typically manifests with mood elevation, sedation, behavioral disinhibition, and respiratory depression. Psychomotor agitation, including tongue fasciculations, can be seen in severe alcohol withdrawal.

References

O’Brien C.P. (2017). Drug use disorders and addiction. Brunton L.L., & Hilal-Dandan R, & Knollmann B.C.(Eds.), Goodman & Gilman's: The Pharmacological Basis of Therapeutics, 13e. McGraw-Hill.

Martin P.R. (2019). Substance-related and addictive disorders. Ebert M.H., & Leckman J.F., & Petrakis I.L.(Eds.), Current Diagnosis & Treatment: Psychiatry, 3e. McGraw-Hill.

                                                         ________________________

Want more USMLE® Step 1 practice questions? Try Osmosis by Elsevier today! Access your free trial and find out why millions of current and future clinicians and caregivers love learning with us.

Osmosis sign up ad
The United States Medical Licensing Examination (USMLE®) is a joint program of the Federation of State Medical Boards (FSMB®) and National Board of Medical Examiners (NBME®). Osmosis is not affiliated with NBME nor FSMB.